Wyoming, 2020High Wind in Wyoming, May 7, 2020
May 7, 2020 · NWS RIW · 4 events in 4 counties and zones
Cold advection behind a strong cold front moving southward from Montana brought strong winds to portions of northern and central Wyoming. Wind gusts of 58 mph or greater were reported in portions of Johnson, Big Horn, Park and Fremont Counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold advection behind a strong cold front moving southward from Montana brought strong winds to portions of northern and central Wyoming. Wind gusts of 58 mph or greater were reported in portions of Johnson, Big Horn, Park and Fremont Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 6, 9:34 PM MST, 2 hours 41 minutes earlier.
Area forecast discussion, May 6, 9:34 PM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1034 PM MDT Wed May 6 2020
.SHORT TERM...(This evening through Thursday night)
Issued at 237 PM MDT Wed May 6 2020
Winds are just beginning to increase as the gradient begins to
increase as the ridge axis exits to the east and an upstream
trough, consisting of a circulation over eastern Washington,
approaches the Rockies. A weak vort lobe has tracked east
northeast in the upper west southwesterly difluent flow aloft
across the area, but all it had with it were some high clouds and
high level virga. Westerly winds will eventually gust as high as
45 mph at times along the southern wind corridor today from
southern Lincoln County, east across Sweetwater County, and to
the Green Mtns/Jeffrey City. These winds will draw in the warmest
temperatures we will see until next week with highs in the low to
mid 70s for the remainder of this afternoon, along with highs in
the 60s west of the Divide.
As the aforementioned trough/associated closed low draws closer to
the Rockies, some shower activity will break out over the northern
tier zones this afternoon ahead of the associated strong cold front.
Q vector forcing along with -2 lifted indices and weak cape ahead
of the front will aid in convection.
Just when the winds begin to die down across southern Wyoming by
mid evening, strong winds will develop across our northern zones,
especially in the northern Big Horn Basin and northern Johnson
County, as the strong surface cold front punches through. In
addition, with a mid level catafront will wrap around the 700mb
low that will be tracking along underneath the 500mb low across
southern Montana tonight. These winds will be responding to an
8-9mb 3 hourly sfc pressure rise behind the front. This is not as
much of a sfc pressure rise as in previous runs, and neither are
the wind speeds in the MOS guidance for BYG. Nevertheless, the
ingredients seem to be there, along with the tight surface
gradientand substantial thermal packing, to warrant a high wind
warning for zones 4 and 10 valid for 24 hours from 03Z this
evening through 03Z Friday. The wind will come two parts. Part one
of the wind will take place (as mentioned earlier), from mid
evening this evening through around 3 AM Thursday morning,
followed by a lull, and then picking up again after 15Z Friday as
a secondary reinforcing shot of cold air wraps around the back
side of the low Thursday afternoon. 700mb temps will drop from 3C,
all the way down to -8C during the course of the night tonight.
Shower activity will continue in the northern zones tonight under
the left front quad of the jet max. Rain showers will turn to snow
in the Big Horn Mtns early this evening. Periods of snow will
continue through Thursday as isentropic lift wraps around the back
side of the low. of 8K to 10K in the northern Big Horn Mountains
will likely see 1 to 3 inches of snow and 3 to 5 inches above 10K
by days end Thursday. Powder River Pass will likely see at least
an inch of snowfall, with Granite Pass receiving 2 to 3 inches.
The northwest mountains will see lighter snowfall accumulation.
With 700mb temperatures down to
-7C, the lower elevations of the northern Big Horn Basin and
Johnson County will likely see rain showers mixing with snow by
Thursday morning. As the low tracks southeast across the northeast
corner of Wyoming Thursday morning, and onto to the South
Dakota/Nebraska border, rain and snow showers will likely spread
southeast to southern Johnson County and northern and eastern
Natrona County, just grazing the Casper area. It should be too
warm for most of the snow to stick on the roadways in these areas.
Highs Thursday will be 15 to 20 degrees cooler east of the Divide
Thursday, and 10 degrees west.
On Thursday night, the flow will weaken and become more confluent.
Winds will die down and skies will clear as the trough and low
center exit southeast of the area. Should be another chilly
morning by 12Z Friday with almost all low temps below freezing as
ridging builds into the area.
.LONG TERM...(Friday through Wednesday)
Issued at 237 PM MDT Wed May 6 2020
Friday into next weekend looks to be mainly dry with a
significant warming trend to seasonal levels as the Omega Block
over the eastern Pacific break downs. Not out of the realm of
possibilities to have isolated mainly diurnal afternoon/evening
convection during the weekend. A disorganized Pacific upper
low/trough is expected to pull into the West Coast Monday and then
possibly across the Rockies Tuesday with better chances of
precipitation.
&&
.AVIATION...06z Issuance
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
The extreme northern mountains and possibly the adjacent
foothills will have isolated to locally scattered snow showers
tonight with the initial surge of a cold front. A stronger cold
front will push south across the area late tonight into Thursday
bringing a better chance of showers especially over the northwest
and north as a stronger cold front pulls south across the region.
MVFR conditions in ceilings and possibly some snow in wake of the
cold front Thursday. However confidence is not high enough to
include them in the TAF forecast at this time. Wind should decrease
around sunset Thursday as the front moves away and the winds
decouple.
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Mainly dry through the TAF period with perhaps a few snow shower
generally north of KJAC. Strong west to southwest wind developing
this afternoon in many locations with some weakening, but still
windy across the south. All wind should become light after 02Z
Friday as the wind decouples.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 237 PM MDT Wed May 6 2020
Winds will continue to increase strongly early this afternoon
across most areas ahead of an approaching dry cold front. Winds
will be strongest across southern and western areas, with
sustained west winds over 30 mph possible. With RH values again in
the teens across southern areas, elevated fire weather conditions
are expected to continue this afternoon. These winds will
decrease this evening. High winds are expected across zones 275
and 281 this evening through Thursday afternoon. Accumulating
snowfall is expected across zone 285 tonight and Thursday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 PM this evening to 9 PM MDT Thursday
for WYZ004-010.
&&
SHORT TERM...Lipson
LONG TERM...Murrell
AVIATION...Hattings
FIRE WEATHER...Lipson
Hazardous weather outlook, May 6, 9:44 AM MST, 14 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1044 AM MDT Wed May 6 2020
WYZ001>020-022>030-071215-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1044 AM MDT Wed May 6 2020
...High Wind Warning for portions of northern Wyoming Tonight and
Thursday...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
High wind from the north to northwest is expected tonight and
Thursday over portions of north. A combination of windy west wind
and low humidity will result in elevated fire weather conditions
today over the south.
A few inches of snow is expected late tonight into the day
Thursday across the Bighorn Mountains. Travel across Powder
River and Granite Passes will become slick and snow-covered.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...The snow and wind mentioned above will continue.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Northeast Johnson County
- When
- May 7, 12:15 AM MST to 2:10 PM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
The Johnson County airport at Buffalo, Wyoming had a wind gust of 58 mph.
High Wind, Wind River Basin
- When
- May 7, 7:07 AM MST to 7:31 AM MST
- Where
- Wind River Basin forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
The ASOS at the Riverton Airport near Riverton, Wyoming reported a pair of wind gusts of 59 mph.
High Wind, North Big Horn Basin
- When
- May 7, 1:30 PM MST
- Where
- North Big Horn Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.524, -108.791 (the zone’s center; the record gives no point)
A 60 mph wind gust was recorded at the Big Horn County airport in Greybull, Wyoming.
High Wind, Cody Foothills
- When
- May 7, 1:42 PM MST to 3:02 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
The wind sensor along Highway 120 to the north of Meeteetse, Wyoming reported a maximum wind gust of 61 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in South Dakota, May 7, 20201 death · 1 injured · 1 event
- Hail and Damaging Wind in Texas, May 7 to 8, 2020$166,000 · 2.75 in hail · 24 events
- Hail and Damaging Winds in Oklahoma, May 7 to 8, 2020$47,000 · 3 in hail · 49 events
- Hail and Damaging Wind in Texas, May 7 to 8, 20201.75 in hail · 42 events
- Damaging Winds and Strong Wind in Texas, May 7 to 8, 2020$26,000 · 61 kt wind · 10 events
- Damaging Winds in New York, May 7, 2020$20,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in Texas, May 7, 20203 in hail · 15 events
- High Wind in Texas, May 7 to 8, 202059 kt wind · 11 events
- Hail and Damaging Wind in Kansas, May 7, 20201 in hail · 5 events
- Frost and Freeze in Colorado, May 7 to 8, 20205 events
- Winter Storm and Heavy Snow in Montana, May 7, 20203 events
- Wildfire in Florida, May 7 to 26, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886275, 886277, 886276, 886278.